Alert archive / Texas / Red Flag Warnings in 2012

Red Flag Warning 5, NWS San Angelo, TX

February 25, 20126 counties in Texas

NWS San Angelo, TX issued this red flag warning at Feb 25, 2012, 3:52 AM CST for 6 counties in Texas. It took effect at Feb 25, 2012, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 25, 2012, 3:52 AM CST (09:52 UTC)
In effect from
Feb 25, 2012, 12:00 PM CST
Expired
Feb 25, 2012, 6:00 PM CST
In force
6 hr
Issued by
NWS San Angelo, TX

Counties Coke County, TX, Fisher County, TX, Haskell County, TX, Jones County, TX, Nolan County, TX, Sterling County, TX

The radar

The Dyess AFB radar (KDYX), 102 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2012-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2012-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2969 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

224 
WWUS84 KSJT 250952
RFWSJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
352 AM CST SAT FEB 25 2012

...DANGEROUS FIRE WEATHER CONDITIONS EXPECTED FOR AREAS GENERALLY
WEST OF A HASKELL...TO ANSON...TO BRONTE LINE...

.SOUTHERLY WINDS WILL INCREASE TO 20 TO 25 MPH...AS RELATIVE
HUMIDITY VALUES FALL TO LESS THAN 20 PERCENT. THESE CONDITIONS...
ALONG WITH A HIGH FIRE DANGER RATING WILL RESULT IN CRITICAL FIRE
WEATHER CONDITIONS FOR THE WESTERN BIG COUNTRY...AND NORTHWEST
CONCHO VALLEY.

TXZ049-054-064-065-098-113-252200-
/O.NEW.KSJT.FW.W.0005.120225T1800Z-120226T0000Z/
FISHER-NOLAN-STERLING-COKE-HASKELL-JONES-
352 AM CST SAT FEB 25 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN
BIG COUNTRY AND NORTHWEST CONCHO VALLEY...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING. 

* AFFECTED AREA: IN TEXAS...FISHER...NOLAN...STERLING...COKE...
  HASKELL...JONES.

* WIND: SOUTH 20 TO 25 MPH WITH GUSTS TO 30 MPH.

* HUMIDITY: 15-19 PERCENT.

* IMPACTS: ACCIDENTAL IGNITIONS WILL GROW AND SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

* TIMING: NOON TO 6 PM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.SRH.NOAA.GOV/SJT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this red flag warning went out at Feb 24, 11:35 PM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Feb 24, 11:35 PM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1135 PM CST FRI FEB 24 2012

.DISCUSSION...
SEE AVIATION SECTION FOR DISCUSSION ON THE 06Z TAF PACKAGE.

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH THE NEXT 24 HOURS ACROSS WEST
CENTRAL TEXAS. ONLY SOME PATCHY HIGH CLOUD DEVELOPMENT AND COVERAGE
IS EXPECTED OVERNIGHT INTO SATURDAY. LIGHT WINDS WILL BECOME SOUTH
BY EARLY SATURDAY MORNING. DURING THE DAY SATURDAY...SOUTH WINDS
WILL INCREASE TO 10-20 KT AND BECOME GUSTY BY AFTERNOON. THE
HIGHER SPEEDS AND GUSTS AMONG THE TAF SITES WILL BE AT KABI AND
KSJT.

19

&&

.PREV DISCUSSION... /ISSUED 552 PM CST FRI FEB 24 2012/

DISCUSSION...
SEE AVIATION SECTION FOR DISCUSSION ON THE 00Z TAF PACKAGE.

AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH THE NEXT 24 HOURS ACROSS WEST
CENTRAL TEXAS. OTHER THAN SOME PATCHY HIGH CLOUDS ENTERING THE
SOUTHERN PART OF OUR AREA...SKIES WILL BE CLEAR. NORTH TO NORTHEAST
WINDS INITIALLY WILL DIMINISH THROUGH LATE EVENING WITH LIGHT EAST
TO SOUTHEAST WINDS OVERNIGHT. ON SATURDAY...SOUTH WINDS WILL
INCREASE TO 10-20 KT AND BECOME GUSTY BY AFTERNOON. THE HIGHER
SPEEDS AMONG THE TAF SITES WILL BE AT KABI AND KSJT.

19

PREV DISCUSSION... /ISSUED 544 PM CST FRI FEB 24 2012/

UPDATE...
LATEST TRENDS IN ELEVATED FIRE WEATHER THREATS FOR NORTHERN
COUNTIES OF WEST CENTRAL TEXAS ARE UPDATED ALONG WITH AN UPDATE ON
RAIN CHANCES ACROSS WEST CENTRAL TEXAS ON MONDAY AND TUESDAY ARE
HIGHLIGHTED.

DISCUSSION...
SURFACE LOW PRESSURE DEVELOPS AND STRENGTHENS ACROSS EASTERN
COLORADO ON SATURDAY. THIS WILL CAUSE WINDS TO SURGE FROM THE
SOUTH AND STRENGTHEN TO 15 TO 20 MPH ACROSS NORTHERN COUNTIES OF
WEST CENTRAL TEXAS ON SATURDAY AFTERNOON AND SATURDAY
EVENING...ESPECIALLY ACROSS HASKELL...THROCKMORTON...FISHER...
JONES AND SHAKELFORD COUNTIES. ALTHOUGH WIND SPEED MAY BRIEFLY
REACH NEAR RED FLAG CRITERIA OF 20 MPH OR HIGHER...RELATIVE
HUMIDITY SHOULD REMAIN ABOVE 20 PERCENT AND HENCE NOT REACH RED
FLAG CRITERIA. HOWEVER THERE WILL BE A BRIEF PERIOD OF ELEVATED
FIRE WEATHER DANGER ACROSS THESE COUNTIES SATURDAY AFTERNOON AND
SATURDAY EVENING. IF RELATIVE HUMIDITY LOWERS TO 20 PERCENT OR LESS IN
SUBSEQUENT MODEL FORECASTS...THEN A FIRE WEATHER WATCH AND RED
FLAG WARNING MAY BECOME NECESSARY. EXPECT AT LEAST ELEVATED FIRE
WEATHER DANGER SATURDAY AFTERNOON.

LATEST NUMERICAL MODEL FORECASTS INDICATE THAT A MODERATELY
VIGOROUS UPPER LEVEL TROUGH WILL MOVE THROUGH WEST CENTRAL TEXAS
BEGINNING MONDAY AND LINGERING INTO EARLY TUESDAY. MODEL FORECASTS ARE
INDICATING SLIGHTLY HIGHER LIKELY HOOD FOR LIGHT TO MODERATE RAIN
ACROSS WEST CENTRAL TEXAS... ASSOCIATED WITH THIS TROUGH. RAIN
PROBABILITIES FOR THE AREA WILL LIKELY INCREASE AS CERTAINTY IN
MODEL SOLUTIONS INCREASES.

PREV DISCUSSION... /ISSUED 355 PM CST FRI FEB 24 2012/

SHORT TERM...
UPPER LEVEL LOW CONTINUES TO TRACK EAST ACROSS NORTHERN MEXICO THIS
AFTERNOON WITH A SURFACE COLD FRONT NOW LOCATED OFF THE TEXAS GULF
COAST. SURFACE HIGH PRESSURE AND DRIER AIR CONTINUES TO BUILD INTO
THE AREA THIS AFTERNOON IN THE WAKE OF THE EXITING COLD FRONT.
NORTHERLY SURFACE WINDS WILL BEGIN TO VEER TO THE SOUTH OVERNIGHT
WITH LIGHT SOUTHERLY WINDS ACROSS THE FORECAST AREA BY TOMORROW
MORNING. LIGHT WINDS... DRIER AIR AND CLEAR SKIES WILL RESULT IN
GOOD RADIATIONAL COOLING TONIGHT ...EXPECTING SATURDAY MORNING
TEMPERATURES IN THE UPPER 20S TO THE LOWER 30S ACROSS THE CWA.
AFTERNOON HIGHS ON SATURDAY WILL WARM INTO THE LOWER TO MID 60S
UNDER RETURNING SOUTHERLY SURFACE WINDS.

LONG TERM...
SOUTHWEST FLOW ALOFT RETURNS TO THE AREA SUNDAY AND MONDAY AHEAD
OF NEXT DEVELOPING UPPER LEVEL TROUGH ALONG THE WEST COAST. WE WILL
SEE SOUTH WINDS INCREASING AHEAD OF THIS SYSTEM...WITH TEMPERATURES
SLIGHTLY ABOVE NORMAL BOTH SUNDAY AND MONDAY WITH HIGHS IN THE
MID/UPPER 60S. MODELS CONTINUE TO SHOW THE UPPER LEVEL TROUGH
MOVING ACROSS THE ROCKIES AND INTO THE PLAINS ON TUESDAY...WITH A
DEEPENING SURFACE LOW FORMING OVER THE CENTRAL PLAINS DURING THE
DAY. MODELS ARE GENERATING SOME VERY LIGHT QPF OVER THE AREA
MONDAY NIGHT INTO TUESDAY...ASSOCIATED WITH A STRENGTHENING LOW
LEVEL JET AND LOW LEVEL MOISTURE ADVECTION. CANNOT RULE A FEW
LIGHT SHOWERS DEVELOPING BUT CONFIDENCE IS LOW SO KEPT THE FORECAST
DRY FOR NOW.

PACIFIC FRONT/DRYLINE WILL ADVANCE EAST ACROSS THE AREA ON TUESDAY.
GUSTY SOUTHWEST TO WEST WINDS WILL DEVELOP OVER THE AREA DURING
THE DAY...ALONG WITH TEMPERATURES CLIMBING INTO THE MID AND UPPER
70S BY AFTERNOON. THIS WILL LIKELY LEAD TO SOME FIRE WEATHER CONCERNS
ESPECIALLY ACROSS PORTIONS OF THE CONCHO VALLEY AND BIG COUNTRY
WHERE WINDS WILL BE STRONGEST.

QUASI ZONAL FLOW ALOFT DEVELOPS WEDNESDAY WITH A RETURN TO SOUTHERLY
LOW LEVEL FLOW BY THURSDAY. TEMPERATURES WILL BE COOLER ON WEDNESDAY
WITH HIGHS IN THE UPPER 60S AND LOW 70S...WARMING INTO THE LOW/MID
70S BY THURSDAY. ANOTHER SHORT WAVE TROUGH IS PROGGED TO MOVE INTO
THE CENTRAL PLAINS BY THURSDAY NIGHT...SENDING A DRY COLD FRONT
ACROSS THE AREA ON FRIDAY.

FIRE WEATHER...
MINIMUM RELATIVE HUMIDITIES BY MID-AFTERNOON TOMORROW ARE
EXPECTED TO BE IN THE UPPER TEENS OVER THE BIG COUNTRY AND THE
NORTHWEST CONCHO VALLEY. ELSEWHERE...AFTERNOON MINIMUM RH VALUES
WILL BE IN THE LOW TO MID 20S. 20 FOOT WINDS OVER THE WESTERN BIG
COUNTRY MAY APPROACH 20MPH FOR A FEW HOURS EARLY TOMORROW
AFTERNOON. THEREFORE...ELEVATED FIRE WEATHER CONDITIONS CAN BE
EXPECTED OVER PRIMARILY THE WESTERN BIG COUNTRY AND THE NORTHWEST
CONCHO VALLEY TOMORROW AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 31  64  42  65  46 /   0   0   0   0  10
SAN ANGELO 	 28  62  39  68  46 /   0   0   0   0  10
JUNCTION 	 27  60  35  66  49 /   0   0   0   0  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Feb 25, 3:50 AM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
350 AM CST SAT FEB 25 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-261000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
350 AM CST SAT FEB 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ALONG AND WEST OF A
HASKELL...TO ANSON...TO BRONTE LINE THIS AFTERNOON. THESE
CONDITIONS WILL RESULT FROM SOUTH WINDS OF 20 TO 25 MPH...RELATIVE
HUMIDITY VALUES OF LESS THAN 20 PERCENT...AND A HIGH FIRE DANGER
RATING. ANY FIRE IGNITIONS IN THESE AREAS COULD RESULT IN RAPID
FIRE GROWTH AND SPREAD. THEREFORE...A RED FLAG WARNING IS IN
EFFECT FOR THE WESTERN BIG COUNTRY AND NORTHWEST CONCHO VALLEY
FROM NOON TO 6 PM TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRY AND WINDY CONDITIONS RESULTING IN INCREASED FIRE WEATHER
CONCERNS MAY AGAIN DEVELOP TUESDAY AFTERNOON...MAINLY WEST OF AN
ABILENE...TO SONORA LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Texas, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.